Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Effexor 225mg + sertraline 50mg

Hi all
I’ve been on this combination ever since having to come of “california rocket fuel” (Effexor + mirtazapine) as the mirtazapine was upsetting the liver function tests a bit.

I think my “depression” is controlled but I feel I can’t relax and can’t sleep and irritable and annoyed most od the time. Even when I use zolpidem/zopiclone I get a good nights sleep, but still feel miserable the next day.

The reason I wound up on this combo was that when weaning the mirtazapine got depressive symptoms coming back and those were controlled by adding in a bit of sertraline. But now I’m thinking maybe I have mild / early serotonin syndrome just in the irritability / agitation phase.

my gp freaks out about everything that’s not “standard” so useless and just wants to turf me off to a psychiatrist, which I have been seeing but seriously the bills add up and if every time I go through trial and error process (lots of different things tried) it would need the blessing of a psychitrist then I’d be paying a looot of bills.

So my plan is to start dropping the venlafaxine dose and eventually go up on the sertraline. Reasonable?

Another reason I’d be keen to get rid of the venlafaxine is to allow me to use phenergan (promethazine) and quetiapine as needed for sleep without having to worry about winding up dead with QT prolongation. Any thoughts?

Any help appreciated as its 4 a.m. and I’ve been awake last 1.5 hours waiting for zolpidem to kick in which by the way is growing less and less effective :(

Thanks so much for any suggestions
2 Responses
Avatar universal
You have 2 issues, depression and insomnia. I use Zopiclone on and off too for sleep but it seems to be hit or miss whether it will work. I imagine part of the problem is not meditating or reading instantly when I wake up so I can get back to sleep again, and instead thinking about things which just seems to get me fired up when I want to be sleepy.
Sleep for people who have issues requires careful management of your moods as I explained above as well as good conditions - plus you might need the meds if nothing else works.
Sorry that is all I can offer you, but i imagine Paxiled will give good advice on the meds later.
1 Comments
Thanks!
Avatar universal
First, your GP is right -- you need a psychiatrist.  Sorry, but your GP knows he's not an expert in these meds.  Most psychiatrists aren't either but when you find one that works for you you no longer have to see them very often -- you only need to see them if you have issues or need to change medication.  As for sleep, the problem with taking medication regularly for sleep as opposed the way AnxiousNoMore uses it as described is it makes the insomnia worse in the long run.  This is called rebound insomnia.  You want a more permanent solution if you can find one.  Also know that withdrawal from drugs can cause insomnia, and it sounds like you've had your share of it.  Also, snris such as Effexor can also cause liver disease, or how does your doc know it wasn't the Effexor?  I think quitting a drug in order to take other drugs for sleep is missing the point -- if you're not sleeping because of your anxiety or depression, the meds you're on aren't working.  If there's some other reason for not sleeping, such as apnea, or medication induced insomnia, or a melatonin problem, that has to be addressed separately.  Effexor, as well, is a stimulating antidepressant, and that might be exacerbating your sleep problem.  If you are going to try Zoloft instead of Effexor, make sure you taper off the Effexor very slowly, as slowly as needed.  A GP probably won't know how to do this.  It can be very very hard to stop this drug. I guess the bottom line is, if what you're taking isn't working, you either need to augment it with something that makes it work or try something else.  At some point you want to at least try therapy and see if you can't beat this thing, but in the meantime your drugs should at least work.  I really doubt you have serotonin syndrome, you'd be feeling a whole lot worse than what you describe.  What might have happened is that when you stopped the mirtazapine, a lot easier to stop than Effexor, the stimulating aspects of the Effexor targeting norepinephrine receptors  made it more stimulating to you, but I have no idea if that's true -- a lot of depressed people don't get this problem, it's more of a problem for people who also have anxiety.
1 Comments
Thank you!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.